Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 7, NWS Huntsville, AL

March 9, 2019Lauderdale County, Limestone County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 9, 2019, 6:13 PM CST for Lauderdale County, Limestone County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2019, 6:13 PM CST (00:13 UTC)
Expired
Mar 9, 2019, 6:27 PM CST
In force
14 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated

Counties Lauderdale County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 862 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
862 m²/s²
0-3 km storm-relative helicity
967 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

898 
WFUS54 KHUN 100013
TORHUN
ALC077-083-100045-
/O.NEW.KHUN.TO.W.0007.190310T0013Z-190310T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
613 PM CST SAT MAR 9 2019

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northeastern Lauderdale County in northwestern Alabama...
  Northwestern Limestone County in north central Alabama...

* Until 645 PM CST.
    
* At 612 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Killen, or 12 miles northeast of Florence, moving
  east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lexington, St. Florian, Anderson, Lester, Green Hill, Good Springs,
  Zip City, Kingtown, Whitehead and Mt Rozell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3500 8710 3489 8709 3488 8767 3500 8768
TIME...MOT...LOC 0012Z 268DEG 46KT 3494 8755 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

AMP
2 follow-up statements
937 
WWUS54 KHUN 100018
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
618 PM CST SAT MAR 9 2019

ALC077-083-100045-
/O.CON.KHUN.TO.W.0007.000000T0000Z-190310T0045Z/
Lauderdale AL-Limestone AL-
618 PM CST SAT MAR 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR
NORTHEASTERN LAUDERDALE AND NORTHWESTERN LIMESTONE COUNTIES...
    
At 618 PM CST, a severe thunderstorm capable of producing a tornado
was located near Lexington, or 15 miles northeast of Florence, moving
east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lexington, Anderson, Lester, Green Hill, Good Springs and Mt Rozell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3493 8709 3491 8754 3500 8756 3500 8710
TIME...MOT...LOC 0018Z 265DEG 45KT 3495 8748 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

AMP
362 
WWUS54 KHUN 100027
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
627 PM CST SAT MAR 9 2019

ALC077-083-100037-
/O.CAN.KHUN.TO.W.0007.000000T0000Z-190310T0045Z/
Lauderdale AL-Limestone AL-
627 PM CST SAT MAR 9 2019

...THE TORNADO WARNING FOR NORTHEASTERN LAUDERDALE AND NORTHWESTERN
LIMESTONE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 900 PM CST for north central
and northwestern Alabama...and Middle Tennessee.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Huntsville Alabama.

LAT...LON 3493 8709 3491 8754 3500 8756 3500 8710
TIME...MOT...LOC 0025Z 268DEG 46KT 3495 8733 

$$

AMP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 9, 2:46 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 9, 2:46 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
246 PM CST Sat Mar 9 2019

.NEAR TERM...(Tonight)
Issued at 245 PM CST Sat Mar 9 2019

The well-advertised severe weather event is well underway across the
Southeastern U.S. this afternoon, and we just issued a Tornado Watch
that officially covers portions of the HUN CWFA. Tornado Watch #16 is
in effect for Lauderdale, Colbert, Franklin, Lawrence, Limestone,
Cullman, Morgan, and Madison Counties until 9pm this evening. The
cold front itself is still well W of the region across the ArkLaTex
region, associated with a sfc low centered in Nern KS. A prefrontal
trof is making its way into the area now and is responsible for the
convection ongoing W of I-65, and between these 2 features are
several supercells that have matured over the last hour or two,
breaking the cap in place and becoming sfc-based thanks to the
40-50kt LLJ. This activity was the main reason for the issuance of
the new Tornado Watch for Wrn portions of our area, and will be the
main focus of this forecast package this afternoon.

Despite scattered showers that have lingered/filled in through much
of the day, the shear component of this event is really taking shape
to our W. The low-level jet is really increasing at this hour, and
this is evident in the supercells finally having their inflow
enhanced and rotating over Nrn/NErn MS.

This was the concern for much of the morning, with temperatures
rising steadily despite the cloud cover/showers around the area, as
well as the warm front having lifted further N than expected through
the day. This has placed nearly all of the CWFA well within the warm
sector, with a slight lagging for locations in NE AL. There was a
wedge front splayed across NE AL this morning, and this kept
temps/dewpoints about 10+ degrees behind the rest of the area to the
S/W. Since this feature has moved N into Srn Middle TN, locations in
NE AL have since responded and temperatures have rebounded into the
lower/middle 60s (after starting out in the upper 40s/lower 50s this
morning). Add to this breaks in the clouds (mainly over
Central/Northern MS and in a few spots along/W of I-65), and
temperatures quickly jumped 5-7 degrees in a short period of time
(with dewpoints climbing into the lower/middle 60s).

For the rest of the evening, shear values will continue to increase
from W to E as the LLJ strengthens and the cold front approaches from
the W. 0-3km shear is about 55-60kts, with 35-40kts of that remaining
in the 0-1km range. Helicities are increasing as well and are around
400 m2/s2 for Huntsville (and slightly higher for Nrn MS/NW AL, on
the order of 450-500 m2/s2). MUCAPE hovers between 1200-1500 J/Kg for
much of the Cntrl/Wrn portions of the area, so tstorms that develop
will have plenty of available ingredients to work with (despite the
cloudy conditions and showers that we've had today). Given the
abundant shear in place, a strong tornado or two can't be ruled out
given this environment. SPC's update to the current Day 1 extended
the Enhanced Risk Ewrd into Huntsville/Madison County, so the threat
will continue until late this evening before weakening and moving
into NE AL.

The severe threat will end from W to E as the cold front pushes
across the area, with light rain/drizzle possible overnight. The
winds should stay up enough to negate widespread fog overnight, but
patchy fog is definitely a possibility (and ridgetops will likely be
socked in for much of tonight). Morning lows will fall into the upper
40s/lower 50s.

.SHORT TERM...(Sunday through Monday)
Issued at 245 PM CST Sat Mar 9 2019

Clearing skies will be the rule for Sunday in the wake of the fropa
overnight into Sunday morning. Not much in the way of CAA will evolve
from this system given its origin (Pacific front), but daytime highs
will be a few degrees cooler than they were today/Saturday. This
would allow values to top out in the middle 60s. The break in the
clouds will be relatively short-lived, however, as disturbances/vort
maxes in H5 flow meander across the area aloft. This will increase
cloud cover once again, and make for a dreary start to the new work
week (lingering into the middle of the week). Temperatures Monday
will top out in the lower 60s with morning lows starting out in the
upper 40s/lower 50s.

.LONG TERM...(Monday night through Friday)
Issued at 245 PM CST Sat Mar 9 2019

A dry period will exist from Monday through midweek as the next
upper level system takes shape to our W. An H5 low off the W Coast
will meander NEwrd across the Intermountain W and Central Plains
early next week as a stronger H5 low arrives in the PacNW and deepens
over the Wrn CONUS, pushing it Ewrd. This track would take the upper
level system toward the Great Lakes region, dragging another cold
front across our area for the mid/latter half of the week. Aside from
the obvious heavy rainfall threat (2-4" possible with locally higher
amounts), the severe potential with this system will depend heavily
on its eventual track/tilt. Given ongoing severe weather operations
at this time, will just load-and-go with Superblend and await further
model agreement before biting off on the idea just yet on another
round of strong/severe storms. The bigger issue at hand is completely
the wet antecedent conditions in place, and this amount of rainfall
would exacerbate any ongoing flooding concerns from this weekend.
Stay tuned!

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1136 AM CST Sat Mar 9 2019

Waves of showers and storms will linger in the vicinity of both
terminals through early this afternoon (MVFR), when a more
substantial line of strong/severe storms moves across both KMSL/KHSV.
Low-end IFR conds are expected within these storms as they affect the
terminals between 09/23Z - 10/03Z this evening, with winds ahead of
the front gusting up to 30kts at times (outside any tstorm activity).
Within the tstorm activity itself, wind gusts may approach 40-50kts.
Conds will rapidly improve in the wake of the line of storms this
evening, with winds turning more W/NWrly in the 5-10kt range. Skies
will slowly clear from W to E by midday tomorrow, with MVFR conds
returning by sunrise, and VFR conds shortly thereafter. VFR conds
will be expected for much of the day Sunday, with a SCT deck between
3000-5000ft likely.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...12
SHORT TERM...12
LONG TERM...12
AVIATION...12

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 9, 5:10 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
510 PM CST Sat Mar 9 2019

ALZ001>010-016-TNZ076-096-097-101415-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
510 PM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected through 6 PM east of I-65. A
few of the thunderstorms may become strong to severe, with damaging
winds, hail and tornadoes possible.

Also, a line of strong to severe thunderstorms along an approaching
cold front will then move east in northwestern Alabama through the
early evening hours. Some of these thunderstorms will be capable of
producing damaging winds, hail, and tornadoes as well. The conditions
for severe weather will be most favorable along and west of I-65
this evening, before weakening and pushing east into Georgia around
midnight.

Rainfall amounts through Sunday morning will generally be below 1.5
inches, though locally higher amounts are possible. Main stem rivers
and tributaries will also rise through Sunday and Monday, with minor
flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are possible once again Wednesday
through Thursday as another cold front approaches the region.  Some
of these could be strong with heavy rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

In the hours before

Special weather statement, Mar 9, 3:29 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
329 PM CST SAT MAR 9 2019

ALZ007-008-016-092215-
Marshall AL-Morgan AL-Cullman AL-
329 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...CULLMAN
AND SOUTHERN MORGAN COUNTIES UNTIL 415 PM CST...

At 329 PM CST, Doppler radar was tracking a strong thunderstorm over
Helicon, or near Arley, moving northeast at 80 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Hartselle, Arab, Hanceville, Good Hope, Falkville, Holly
Pond, Dodge City, Baldwin and Vinemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3389 8709 3393 8709 3399 8715 3399 8711
      3430 8711 3455 8679 3455 8676 3458 8671
      3426 8636 3422 8642 3426 8644 3425 8652
      3419 8655 3418 8655 3412 8660 3408 8669
      3409 8669 3407 8670 3389 8702
TIME...MOT...LOC 2129Z 235DEG 69KT 3409 8712

Stumpf
Special weather statement, Mar 9, 3:50 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
350 PM CST SAT MAR 9 2019

ALZ009-010-092230-
DeKalb AL-Jackson AL-
350 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND NORTHEASTERN DEKALB
COUNTIES UNTIL 430 PM CST...

At 350 PM CST, Doppler radar was tracking a strong thunderstorm over
Woodville, or 13 miles west of Scottsboro, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Bridgeport, Stevenson, Hollywood, Skyline, Woodville,
Ider, Pisgah, Pleasant Groves and Paint Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3458 8615 3460 8616 3460 8632 3463 8635
      3465 8636 3471 8636 3499 8580 3499 8561
      3498 8560 3472 8556
TIME...MOT...LOC 2150Z 249DEG 39KT 3465 8627

AMP
Special weather statement, Mar 9, 4:25 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
425 PM CST SAT MAR 9 2019

ALZ006>009-092315-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
425 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...NORTHERN
MARSHALL...SOUTHEASTERN MADISON AND SOUTHEASTERN MORGAN COUNTIES
UNTIL 515 PM CST...

At 425 PM CST, Doppler radar was tracking a strong thunderstorm near
Arab, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Guntersville, Arab, Powell, Grant, Section, Woodville,
Morgan City, Langston and Union Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3449 8599 3447 8606 3443 8611 3427 8646
      3430 8648 3431 8663 3437 8672 3475 8617
      3456 8588
TIME...MOT...LOC 2225Z 235DEG 49KT 3435 8656

Stumpf
Special weather statement, Mar 9, 4:59 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
459 PM CST SAT MAR 9 2019

ALZ008>010-092345-
Marshall AL-DeKalb AL-Jackson AL-
459 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...
NORTHEASTERN MARSHALL AND CENTRAL DEKALB COUNTIES UNTIL 545 PM CST...

At 459 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Grant, or 12 miles northeast of Guntersville,
moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Fort Payne, Rainsville, Henagar, Sylvania, Fyffe, Powell,
Grant, Section and Ider.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3434 8613 3452 8626 3488 8559 3457 8552
      3456 8552
TIME...MOT...LOC 2259Z 241DEG 49KT 3448 8613

Stumpf
Local storm report, Mar 9, 5:41 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     4 S SECTION             34.53N 85.99W
03/09/2019                   JACKSON            AL   EMERGENCY MNGR

            EMA REPORTS DAMAGE TO A TREE AND
            OUTBUILDING.

&&

TPB
Special weather statement, Mar 9, 5:59 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
559 PM CST SAT MAR 9 2019

ALZ002-003-100045-
Franklin AL-Colbert AL-
559 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 645 PM CST...

At 559 PM CST, Doppler radar was tracking a strong thunderstorm near
Red Bay, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Muscle Shoals, Sheffield, Tuscumbia, Red Bay, Littleville, Posey
Loop, Pogo, Cedar Creek Reservoir, Srygley Church and New Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 8813 3475 8784 3473 8781 3474 8776
      3477 8771 3478 8767 3461 8755 3439 8816
TIME...MOT...LOC 2359Z 242DEG 42KT 3448 8816

Stumpf

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:02 PM CSTSevere Thunderstorm WarningHUNLauderdale, Limestone26 min
Mar 9, 6:23 PM CSTSpecial Weather StatementHUNFranklin52 min
Mar 9, 6:42 PM CSTSpecial Weather StatementHUNColbert33 min
Mar 9, 7:04 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence26 min
Mar 9, 7:26 PM CSTSevere Thunderstorm WarningHUNColbert, Lawrence18 min
Mar 9, 7:36 PM CSTSpecial Weather StatementHUNFranklin39 min

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.